Washington, 2011Flood in Washington, May 26 to 31, 2011
May 26 to 31, 2011 · NWS PQR · 1 event in 1 county or zone
This river flooding episode continues into June. A series of weather disturbances brought heavy rainfall to the Pacific Northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This river flooding episode continues into June. A series of weather disturbances brought heavy rainfall to the Pacific Northwest. The heavy rainfall combined with snowmelt runoff led to flooding on the Columbia River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 25, 7:35 PM PST, 4 hours 25 minutes earlier.
Area forecast discussion, May 25, 7:35 PM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
835 PM PDT WED MAY 25 2011
.SYNOPSIS...A WEAKENING UPPER LOW WILL SEND ITS ENERGY EASTWARD
TONIGHT WITH SHOWERS ACROSS THE AREA AND POSSIBLE THUNDERSTORMS IN
THE SOUTHERN SECTIONS. THE NEXT SYSTEM IS RAPIDLY FOLLOWING AND A
BAND OF RAIN IS EXPECTED LATER THURSDAY FOLLOWED BY SHOWERS AGAIN. A
SERIES OF DISTURBANCE WILL CONTINUE INTO NEXT WEEK FOR UNSETTLED
WEATHER...BUT SUNDAY MAY BE THE BEST DAY WITH A WEAK UPPER RIDGE
MOVING TO THE COAST.
&&
.SHORT TERM...SHOWERS HAVE DECREASED SINCE EARLY EVENING...BUT NOT
ENDED. NEGATIVE TILT UPPER TROUGH AXIS STILL LIES JUST TO THE SW OF
THE FORECAST AREA. WITH TROUGH AXIS EXPECTED TO LIFT NE THROUGH THE
AREA TONIGHT WITH INSTABILITY DUE TO COLD AIR ALOFT...WILL KEEP
SCATTERED SHOWERS IN THE FORECAST OVERNIGHT.
REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
NEXT SYSTEM UPSTREAM HAS A JET STREAK MOVING ALONG THE BAROCLINIC
ZONE AND THIS WILL PUSH A RAIN BAND TO THE COAST AND INLAND LATE
THURSDAY FOLLOWED BY WET COOL ZONAL FLOW AND MORE SHOWERS. LIFTED
INDEXES OF BELOW 4 OVER MOST OF THE AREA FRIDAY FOR A SLIGHT CHANCE
OF THUNDERSTORMS. WEAK UPPER LOW OVER OVER THE AREA PER GFS AND ECMWF
FOR MORE SHOWERS FRIDAY.
SNOW LEVEL AT PASSES LEVEL AT TIMES...BUT QPF LOW ENOUGH THAT ANY
WINTER WEATHER ADVISORIES IN THE CASCADES NOT LIKELY. SS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
ONSHORE FLOW CONTINUES THROUGH MUCH OF THE WEEKEND. A FAST MOVING
RIDGE BETWEEN SYSTEMS MAY BRING AT LEAST DRY WEATHER TO THE AREA
SUNDAY AND POSSIBLY PARTLY SUNNY SKIES FOR MUCH OF THE DAY. THE NEXT
SHORTWAVE MOVES THROUGH MONDAY...SPREADING A HEALTHY AMOUNT OF RAIN
OVER THE COAST MONDAY MORNING AND INLAND BY AFTERNOON. THIS
SHORTWAVE THEN ROTATES SOUTH OF THE AREA...LEAVING THE FORECAST AREA
UNDER SOUTH TO EASTERLY FLOW AND THE THREAT OF SHOWERS THROUGH MID
WEEK. BROWN
&&
.HYDROLOGY...THE COLUMBIA RIVER CONTINUES TO HAVE RELATIVELY HIGH
VOLUME DUE TO SNOWMELT FROM THE ROCKIES AND PACIFIC NORTHWEST RANGES.
CURRENTLY STILL HOVERING A FEW INCHES UNDER FLOOD STAGE... BUT
EXPECTED TO RISE ABOVE 16 FEET TONIGHT DUE LARGELY TO EXPECTED
INCREASED RELEASES FROM UPSTREAM. THE FLOOD WARNING WILL CONTINUE FOR
THE NEAR FUTURE. CURRENT EXPECTATIONS ARE ONCE ABOVE 16 FT...LEVELS
WILL REMAIN BETWEEN 16 AND 17 FT INTO THE EARLY DAYS OF JUNE. SS
&&
.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST OF THE
NIGHT WITH LOCAL MVFR NEAR THE MOUNTAINS AND ALONG THE COAST EARLY
TUE. NEXT SYSTEM APPROACHING BRINGING LIGHT SHOWERS THU MORNING THEN
CHANCES INCREASE MVFR CONDITIONS IN THE AFTERNOON AS A PACIFIC FRONT
APPROACHES.
KPDX AND APPROACHES...VFR EXPECTED THROUGH THU MORNING. HOWEVER
LOCAL MVFR CONDITIONS ON WESTERN AND EASTERN APPROACHES THU MORNING
12Z TO 17Z ARE POSSIBLE.
&&
.MARINE...A STRONGER DISTURBANCE NEAR 135W APPEARS TO BE A GOOD
BET FOR SCA WINDS THROUGHOUT THE WATERS THU...PERHAPS EVEN A GALE
GUST OR TWO NEAR THE CAPES. SEAS WILL BUILD TO 9-11 FT IN W SWELL
LATE TONIGHT THROUGH THU. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM TO 11 PM PDT THURSDAY
FOR WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM
10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10
TO 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 AM THURSDAY TO 6
AM PDT FRIDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM TO 11 PM PDT THURSDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE
OR OUT 10 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM
11 AM TO 4 PM PDT THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, May 25, 4:10 AM PST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
510 AM PDT WED MAY 25 2011
ORZ001-005-006-009-014-WAZ021>023-039-261515-
NORTH OREGON COAST-LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
510 AM PDT WED MAY 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNING IN EFFECT FOR THE LOWER COLUMBIA RIVER IN THE
PORTLAND AND VANCOUVER AREA. SEE PDXFLSPQR FOR THE LATEST DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNING IN EFFECT FOR THE LOWER COLUMBIA RIVER IN THE
PORTLAND AND VANCOUVER AREA. SEE PDXFLSPQR FOR THE LATEST DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002>004-007-008-010>013-WAZ019-020-040-261515-
CENTRAL OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
510 AM PDT WED MAY 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Flood, Clark
- When
- May 26, 12:00 AM PST to May 31, 11:59 PM PST
- Where
- Clark County, 5.01 mi WSW of Hazel Dell to 4.57 mi WSW of Hazel Dell
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $300,000
- Reported by
- River/Stream Gage
- Coordinates
- 45.646, -122.778
Heavy rain combined with snowmelt runoff to produce flooding on the Columbia River. The Columbia River at Vancouver (VAPW1) crested at 17.43 feet on June 2nd, 2011.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, May 26, 2011$60,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317247.